Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 12, NWS Goodland, KS

April 5, 201113 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 5, 2011, 11:03 AM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Apr 5, 2011, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 11:03 AM CDT (16:03 UTC)
In effect from
Apr 5, 2011, 2:00 PM CDT
Expired
Apr 5, 2011, 8:09 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WWUS83 KGLD 051603
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MDT TUE APR 5 2011

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
THROUGH THIS EVENING...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND EAST OF A
HITCHCOCK COUNTY NEBRASKA TO WICHITA COUNTY KANSAS LINE THIS
AFTERNOON INTO THE EARLY EVENING. DRY WEST WINDS WILL STRENGTHEN
AND SHIFT TO THE SOUTHWEST THIS AFTERNOON. WIND SPEEDS WILL
DECREASE DURING THE EARLY EVENING HOURS.

KSZ002>004-014>016-028-029-042-NEZ080-081-060200-
/O.NEW.KGLD.FW.W.0012.110405T1900Z-110406T0200Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-WICHITA-
HITCHCOCK-RED WILLOW-
1103 AM CDT TUE APR 5 2011

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
002...003...004...014...015...016...028...029...042...080 AND
081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. 

* AFFECTED AREA: IN KANSAS...FIRE ZONE 002 RAWLINS...FIRE ZONE 
  003 DECATUR...FIRE ZONE 004 NORTON...FIRE ZONE 014 THOMAS...
  FIRE ZONE 015 SHERIDAN...FIRE ZONE 016 GRAHAM...FIRE ZONE 028 
  LOGAN...FIRE ZONE 029 GOVE...FIRE ZONE 042 WICHITA. IN 
  NEBRASKA...FIRE ZONE 080 HITCHCOCK...FIRE ZONE 081 RED 
  WILLOW. 

* WIND: GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP EARLY THIS
  AFTERNOON. SUSTAINED WIND SPEEDS OF 20 TO 25 MPH...WITH GUSTS UP TO
  30 MPH WILL DEVELOP AND PERSIST THROUGH THE EARLY EVENING.

* HUMIDITY: LOW RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT WILL
  BE COMMON THROUGH THE AFTERNOON AND EARLY EVENING.

* IMPACTS: FIRES THAT START WILL GROW RAPIDLY AND QUICKLY BECOME
  OUT OF CONTROL. OUTDOOR BURNING IS HIGHLY DISCOURAGED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
2 follow-up statements
973 
WWUS83 KGLD 052036
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT TUE APR 5 2011

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
THROUGH THIS EVENING...


COZ252>254-KSZ001-013-027-041-NEZ079-060200-
/O.EXA.KGLD.FW.W.0012.000000T0000Z-110406T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
236 PM MDT TUE APR 5 2011 /336 PM CDT TUE APR 5 2011/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 001...
013...027...041...079...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

* AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 
  253 KIT CARSON...FIRE ZONE 254 CHEYENNE CO. IN KANSAS...FIRE 
  ZONE 001 CHEYENNE KS...FIRE ZONE 013 SHERMAN...FIRE ZONE 027 
  WALLACE...FIRE ZONE 041 GREELEY. IN NEBRASKA...FIRE ZONE 079 
  DUNDY. 

* WIND: GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP EARLY THIS 
  AFTERNOON. SUSTAINED WIND SPEEDS OF 20 TO 25 MPH...WITH GUSTS 
  UP TO 30 MPH WILL DEVELOP AND PERSIST THROUGH THE EARLY 
  EVENING. 

* HUMIDITY: LOW RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT 
  WILL BE COMMON THROUGH THE AFTERNOON AND EARLY EVENING. 

* IMPACTS: FIRES THAT START WILL GROW RAPIDLY AND QUICKLY 
  BECOME OUT OF CONTROL. OUTDOOR BURNING IS HIGHLY DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ002>004-014>016-028-029-042-NEZ080-081-060200-
/O.CON.KGLD.FW.W.0012.000000T0000Z-110406T0200Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-WICHITA-
HITCHCOCK-RED WILLOW-
336 PM CDT TUE APR 5 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 002...003...004...
014...015...016...028...029...042...080 AND 081...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

* AFFECTED AREA: IN KANSAS...FIRE ZONE 002 RAWLINS...FIRE ZONE 
  003 DECATUR...FIRE ZONE 004 NORTON...FIRE ZONE 014 THOMAS... 
  FIRE ZONE 015 SHERIDAN...FIRE ZONE 016 GRAHAM...FIRE ZONE 028 
  LOGAN...FIRE ZONE 029 GOVE...FIRE ZONE 042 WICHITA. IN 
  NEBRASKA...FIRE ZONE 080 HITCHCOCK...FIRE ZONE 081 RED 
  WILLOW. 

* WIND: GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP EARLY THIS 
  AFTERNOON. SUSTAINED WIND SPEEDS OF 20 TO 25 MPH...WITH GUSTS 
  UP TO 30 MPH WILL DEVELOP AND PERSIST THROUGH THE EARLY 
  EVENING. 

* HUMIDITY: LOW RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT 
  WILL BE COMMON THROUGH THE AFTERNOON AND EARLY EVENING. 

* IMPACTS: FIRES THAT START WILL GROW RAPIDLY AND QUICKLY 
  BECOME OUT OF CONTROL. OUTDOOR BURNING IS HIGHLY DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
820 
WWUS83 KGLD 060109
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT TUE APR 5 2011


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060215-
/O.CAN.KGLD.FW.W.0012.000000T0000Z-110406T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
709 PM MDT TUE APR 5 2011 /809 PM CDT TUE APR 5 2011/

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...
016...027...028...029...041...042...079...080...081...252...
253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

CONDITIONS WILL CONTINUE TO IMPROVE ACROSS THE AREA AS
TEMPERATURES COOL...HUMIDITIES INCREASE AND WINDS DIMINISH.
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED.

A COLD FRONT WILL MOVE ACROSS THE AREA OVER THE NEXT FEW HOURS
SHIFTING THE WINDS TO THE NORTH WITH A BRIEF PERIOD OF STRONGER
GUSTS. WHILE THE WEATHER CONDITIONS WILL NOT BE CRITICAL...THIS
SHIFT IN WINDS COULD CREATE PROBLEMS FOR ANY ONGOING FIRES.

$$

JRM

HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 5, 6:32 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 5, 6:32 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
532 AM MDT TUE APR 5 2011

.DISCUSSION...
303 AM MDT TUE APR 5 2011

FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THE VERY DRY
CONDITIONS AND POTENTIAL FIRE WEATHER CONCERNS WITH POSSIBLE GUSTY
WINDS DEVELOPING AHEAD OF THE DEEPENING LEE SURFACE TROUGH TODAY.
THE FORECAST FOCUS TRANSITIONS TO THE POTENTIAL FOR PRECIPITATION
WEDNESDAY NIGHT AND THURSDAY AND THEN AGAIN LATE FRIDAY THROUGH
SATURDAY NIGHT.

ALTHOUGH WIDESPREAD MINIMUM RELATIVE HUMIDITY VALUES OF LESS THAN
20 PERCENT ARE EXPECTED THIS AFTERNOON WITH LESS THAN 15 PERCENT
RH VALUES EXPECTED OVER THE SOUTHWEST 1/3 OF THE FORECAST
AREA...DO NOT EXPECT WIND SPEEDS TO BE HIGH ENOUGH TO MEET RED
FLAG CRITERIA.

THE UPPER LEVEL RIDGE MOVES ACROSS THE CENTRAL HIGH PLAINS TODAY
WITH THE UPPER FLOW FLATTENING ACROSS THE UNITED STATES TONIGHT.
MEANWHILE...A SURFACE LEE TROUGH DEEPENS TODAY AHEAD OF A COLD
FRONT THAT MOVES THROUGH THE REGION OVERNIGHT. A COUPLE SHORT WAVE
TROUGHS MOVE EAST OF THE ROCKIES AND ACROSS THE CENTRAL PLAINS
WEDNESDAY NIGHT AND THURSDAY AS A TROUGH DEEPENS OVER THE WESTERN
U.S. WITH THE WARM FRONT MOVING BACK NORTH INTO THE FORECAST AREA
ON THURSDAY...THERE IS THE POSSIBILITY FOR A FEW THUNDERSTORMS
DURING THE DAY.

CURRENT MODEL TRENDS SHOW THE UPPER LOW CENTER DEEPENING WELL OVER
SOUTHERN CALIFORNIA THROUGH FRIDAY NIGHT BEFORE THE ENTIRE MAIN
TROUGH AXIS MOVES OVER THE GREAT BASIN AND INTO THE ROCKIES DURING
THE DAY ON SATURDAY. THIS COULD PUSH THE POSSIBILITY OF
PRECIPITATION FURTHER INTO THE WEEKEND. THE EXTENDED PORTION OF THE
FORECAST HAS A CHANCE OF RAIN AND SNOW INTO SUNDAY...SO HAVE NOT
MADE ANY CHANGES TO THE EXTENDED PERIODS AS THIS LOOKS TO BE ON
TRACK.

LOCKHART
&&

.AVIATION...
530 AM MDT TUE APR 5 2011

FOR THE 12Z TAF...LITTLE CHANGE SINCE 06Z ISSUANCE. THIN BAND OF
CIRRUS CONTINUES OVERHEAD BUT HAS BEGUN TO DIMINISH. ANTICIPATE IT
WILL CONTINUE TO DO SO THROUGH THE REMAINDER OF THE MORNING HOURS
BEFORE INCREASING AGAIN AROUND 00Z AHEAD OF A COLD FRONT WHICH
WILL PASS TOWARD THE END OF THE VALID PERIOD. VFR CONDITIONS WILL
PREVAIL FOR BOTH KGLD AND KMCK THROUGH THE NEXT 24 HOURS.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 5, 6:26 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM MDT TUE APR 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
526 AM MDT TUE APR 5 2011 /626 AM CDT TUE APR 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY WITH THE MAIN
THREAT BEING LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.